Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 196, NWS Wichita, KS

July 4, 2004Butler County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 4, 2004, 4:19 AM CDT for Butler County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2004, 4:19 AM CDT (09:19 UTC)
Expired
Jul 4, 2004, 5:00 AM CDT
In force
41 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Butler County, KS

The radar

The Wichita radar (KICT), 65 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 2:55 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 9.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2845 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2845 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1680 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 040915
SVRICT
KSC173-041015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
415 AM CDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 515 AM CDT.

* AT 415 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF CLEARWATER...OR ABOUT 17 
MILES   SOUTHWEST OF DOWNTOWN WICHITA...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  11 MILES SOUTH OF WEST WICHI68 70 77 82 85 91 80 70 68 70
WIND DIR          S  S  S  S  S  S  S  S  S  S  S  S  S  S  S  S  S  S  S  S SE
WIND SPD         13 13 11 10 11 11 12 12 11 10 10 11 11 11 11 11 11 11 11 11 10
CLOUDS           FW SC SC FW FW FW FW FW FW SC SC SC FW SC SC SC SC SC SC SC SC
POP 12HR                      5           5          20          20          30
QPF 12HR                      0           0           0           0        0.07
RAIN SHWRS                                         S  S  S     S  S  C  C  C  C
TSTMS                                              S  S  S           C  C  C  C
HEAT INDEX             97101 98                99101100               100101100
MAX HEAT               99   102    99         100   102    99         100   102


DATE               WED 07/07/04  THU 07/08/04  FRI 07/09/04  SAT 07/10/04
UTC 6HRLY     05   11 17 23 05   11 17 23 05   11 17 23 05   11 17 23
CDT 6HRLY     00   06 12 18 00   06 12 18 00   06 12 18 00   06 12 18

MIN/MAX            80    89      80    90      80    89      79    88
TEMP          82   80 88 88 82   80 89 89 82   80 88 88 81   79 87 87
DEWPT         77   77 77 77 76   76 76 77 76   76 76 77 76   76 76 76
PWIND DIR          SE     S       S     S       S     S       S     S
WIND CHAR          GN    GN      GN    GN      GN    GN      GN    LT
AVG CLOUDS    SC   SC SC SC SC   SC SC SC SC   SC SC SC SC   SC SC SC
POP 12HR           30    30      30    30      30    30      20    20
RAIN SHWRS     C    S  C  C  C    S  C  C  C    S  C  C  S    S  S  S
TSTMS          C    S  C  C  C    S  C  C  C    S  C  C  S    S  S  S

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:25 AM CDT, 54 minutes earlier.

Area forecast discussion, Jul 4, 3:25 AM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
325 AM CDT SUN JUL 4 2004

.DISCUSSION...
FCST CONCERNS...
CNVTV TRENDS/SVR POTNL AND QPF THRU MON NGT ACRS THE CWA...

A LTL BUSIER MRNG THAN XPCTD, WITH STG/A FEW SVR STMS ACRS CNTRL KS,
SO DISCUSSION WL BE SOMEWHAT ABBREVIATED.

LOOKS LIKE PERIODIC WET/STMY PTRN THE NEXT FEW DAYS, WITH DEEP
LO LVL MSTR/VRY UNSTABLE AIRMASS IN PLACE ACRS THE CNTRL PLAINS.
MORE ORGANIZED CNVTN WL BE TIED TO SHRTWVS TRAVERSING THRU MEAN
UPR FLO WITH COVERAGE/POPS BEST AT NIGHT, TYPICAL FOR JULY.

CNVTN THIS MRNG WL CONT TO DVLP/MOV SEWD ACRS THE CWA, WITH
VEERING LO LVL JET LKLY SUSTAINING CNVTN A LTL LONGER TO THE E OF
WICHITA AFT SUNRISE. OTHERWISE, WARMER MID LVL TEMPS BLDG ACRS WRN
AND CNTRL KS, SHOULD CAP OFF STM POTNL INTO MIDDAY. HOWEVER DIURNAL
HTG WL YIELD VRY UNSTABLE AIRMASS LATE THIS AFTN/EVE W OF I-135,
WITH CAP XPCTD TO BREAK AHD OF APCHG SHRTWV TROF. THIS MAY UNLEASH
ANOTHER MCS TNGT, WHICH LOOKS TO AFFECT MUCH OF THE CWA. A SOMEWHAT
SIMILAR SCENARIO COULD SET UP AGAIN LATER MON/MON NGT, WITH APCHG
NRN STREAM UPR TROF. WAS INCLINED TO GO WITH FLOOD WATCH, GIVEN
ANTECEDENT WET CONDS AND POTNL FOR MCSS THE NEXT COUPLE OF NGTS.
FCST CONSENSUS IS SWAYING ME THE OTHER WAY, AS ADJACENT OFFICE SHOWG
SOME RELUCTANCE. WL FOREGO FLOOD WATCH FOR NOW, AS TIME WAINING
WITH BUSY WX, BUT MAY ISSUE ONE LATER THIS MRNG OR PASS ON FOR DAY
SHIFT TO ASSESS.

TEMPS GENLY STEAMY THRU MON, THEN NICE COOLDOWN BEHIND FNT WITH
STILL SOME RISK FOR PCPN ON TUE. TEMPERED MAXS ON WED, AS THINGS
MAY BE SLOW TO WARM UP AS AIR MAINLY RECIRCULATING FM EXITING
CLOUDS/RAIN COOLED AIRMASS.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    93  70  91  68 /  30  40  30  40
HUTCHINSON      94  69  90  67 /  40  50  30  40
NEWTON          93  69  90  67 /  40  50  30  40
ELDORADO        93  70  90  68 /  40  50  30  40
WINFIELD-KWLD   94  72  92  69 /  30  40  30  40
RUSSELL         93  67  88  63 /  30  40  30  40
GREAT BEND      94  68  89  64 /  40  40  30  40
SALINA          95  69  90  66 /  40  50  30  40
MCPHERSON       94  69  90  66 /  40  50  30  40
COFFEYVILLE     91  72  91  70 /  50  40  30  40
CHANUTE         90  70  89  68 /  50  50  30  40
IOLA            90  70  89  68 /  50  50  30  40
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

13/DARMOFAL
Hazardous weather outlook, Jul 4, 4:18 AM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
418 AM CDT SUN JUL 4 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-051200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
418 AM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS THROUGH MID-MORNING, WILL HAVE THE POTENTIAL FOR LARGE
HAIL AND DAMAGING WINDS, AS WELL AS HEAVY RAINFALL AND LOCALIZED
FLOODING ACROSS PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS, TO THE
EAST OF THE TURNPIKE.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON ACROSS
CENTRAL KANSAS, WHICH WILL MOVE EAST ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS THIS EVENING AND TONIGHT. DAMAGING WINDS, LARGE HAIL
AND HEAVY RAINFALL WILL AGAIN BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE RISK FOR SEVERE WEATHER AND LOCALLY HEAVY RAINFALL WILL
CONTINUE ON MONDAY AND MONDAY NIGHT. CHANCES FOR THUNDERSTORMS
WILL CONTINUE ON TUESDAY, THOUGH THE RISK FOR SEVERE WEATHER
AND HEAVY RAIN IS EXPECTED TO DIMINISH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT ACROSS
CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED

In the hours before

Local storm report, Jul 4, 3:24 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
324 AM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0320 AM     TSTM WND DMG     DERBY                   37.55N 97.26W
07/04/2004                   SEDGWICK           KS   LAW ENFORCEMENT

            ROOF DAMAGE, WINDS ESTIMATED BETWEEN 60-70 MPH.

&&

BOWMAN
Local storm report, Jul 4, 3:29 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
329 AM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0329 AM     HAIL             DOWNTOWN WICHITA        37.69N 97.34W
07/04/2004  0.88 INCH        SEDGWICK           KS   BROADCAST MEDIA

            NICKLE SIZED HAIL AT EXPLORATION PLACE.

&&

BOWMAN
Local storm report, Jul 4, 3:36 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
336 AM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0334 AM     HAIL             2 E DOWNTOWN WICHITA    37.69N 97.31W
07/04/2004  0.88 INCH        SEDGWICK           KS   NWS EMPLOYEE

            NICKLE HAIL ON THE EAST SIDE OF WICHITA.

&&

BOWMAN
Local storm report, Jul 4, 3:40 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
340 AM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0338 AM     HAIL             3 SE DOWNTOWN WICHITA   37.66N 97.30W
07/04/2004  1.75 INCH        SEDGWICK           KS   NWS EMPLOYEE

            GOLFBALL SIZED HAIL IN SOUTHEAST WICHITA.

&&

BOWMAN
Local storm report, Jul 4, 3:53 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
353 AM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 AM     HAIL             ANDOVER                 37.69N 97.14W
07/04/2004  0.88 INCH        BUTLER             KS   LAW ENFORCEMENT

            NICKLE SIZED HAIL IN ANDOVER.

&&

BOWMAN
Local storm report, Jul 4, 3:57 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
357 AM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0338 AM     TSTM WND GST     MCCONNELL AIR FORCE BAS 37.62N 97.27W
07/04/2004  71 MPH           SEDGWICK           KS   OFFICIAL NWS OBS

&&

BOWMAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 1:54 AM CDTSevere Thunderstorm WarningICTHarvey, McPherson66 min
Jul 4, 2:13 AM CDTSevere Thunderstorm WarningICTReno62 min
Jul 4, 2:59 AM CDTSevere Thunderstorm WarningICTHarvey46 min
Jul 4, 3:10 AM CDTSevere Thunderstorm WarningICTButler65 min
Jul 4, 3:12 AM CDTSevere Thunderstorm WarningICTGreenwood63 min
Jul 4, 3:14 AM CDTSevere Thunderstorm WarningICTSedgwick61 min
Jul 4, 4:15 AM CDTSevere Thunderstorm WarningICTSedgwick60 min
Jul 4, 4:18 AM CDTSevere Thunderstorm WarningICTSumner57 min
Jul 4, 4:28 AM CDTSevere Thunderstorm WarningICTCowley62 min
Jul 4, 4:33 AM CDTSevere Thunderstorm WarningICTElk57 min
Jul 4, 5:17 AM CDTSevere Thunderstorm WarningICTChautauqua58 min
Jul 4, 5:20 AM CDTSevere Thunderstorm WarningICTMontgomery, Wilson55 min
Jul 4, 5:40 AM CDTSevere Thunderstorm WarningICTLabette65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.